An advisory panel to the Food and Drug Administration unanimously agreed Tuesday that a common decongestant ingredient used in many over-the-counter cold medications is ineffective.
The panel’s vote provides a likely decision by the agency on whether to actually ban the substance, phenylephrine, which would result in hundreds of products containing it being pulled from store shelves.
If the FDA orders them removed, a trade group warns that many popular products — including Tylenol, Mucinex and Benadryl cold and flu remedies — could become unavailable as companies seek to change the these.
Agency officials usually follow the recommendations of advisory panels, although not always, and it can take months before a final decision is made. And the findings can be contested, delaying any move toward product replacements or removing some stock from stores.
Meanwhile, experts advise consumers not to panic or throw out all the drugs in their medicine cabinet. Although the agency’s advisors have decided that the ingredient, phenylephrine, does not work to relieve nasal congestion when taken orally, it is not dangerous, and the products contain other ingredients that will work to reduce nasal congestion. cold symptoms.
The panel’s vote followed its review Monday and Tuesday of several existing studies, with advisers largely concluding that the research settled the question that the substance was useless and no better than a placebo.
Some counselors note that patients who take medication only delay their journey to a beneficial cure.
“I think it’s clear that we have better options in the over-the-counter space to help our patients, and the studies don’t support that this is an effective drug,” said Maria Coyle, the panel chair and an associate professor of pharmacy at Ohio State University.
“If you have a stuffy nose and you’re taking this medicine, you’re still going to have a stuffy nose,” says Dr. Leslie Hendeles, a pharmacist from the University of Florida in Gainesville who, along with colleagues, first petitioned the FDA in 2007 to remove the drug from the market.
Every cold and flu season, millions of Americans get these products, some for decades. The decongestant is in at least 250 products that accounted for nearly $1.8 billion in sales last year, according to an agency presentation. Products include: Sudafed Sinus Congestion, Tylenol Cold & Flu Severe, NyQuil Severe Cold & Flu, Theraflu Severe Cold Relief, Mucinex Sinus Max and others.
There are two main oral decongestants in products on store shelves – phenylephrine and pseudoephedrine.
Under the agency’s old, outdated standards, phenylephrine, which constricts blood vessels in the nasal passages, was long considered safe and effective, and the FDA still says it is safe.
Nasal sprays containing the substance are still considered effective, even when it is used in surgery or to enlarge the eyes. Nasal sprays that contain another ingredient, oxymetazoline, are also effective for nasal congestion.
Other medications to reduce congestion for the common cold include those containing oral pseudoephedrine, and for hay fever or allergic rhinitis, nasal steroids, such as Flonase, as well as nasal antihistamines and oral pseudoephedrine.
Many popular cold and flu products that do not specifically target congestion do not include the ingredient.
If the agency decides that the decongestant should be removed from the products, it could significantly disrupt the market for cold medicine makers if they don’t have enough time to replace it in popular items.
More: It could potentially renew widespread use of an alternative, pseudoephedrine, whose sales are restricted — kept behind store counters or in locked cabinets because it’s often used in illicit meth labs .
As a result, purchasing pseudoephedrine products can be a clunky, time-consuming process. Although they do not require a prescription, they are inaccessible to customers, the number of tablets that can be purchased at one time is limited, and buyers must be 18 or older and show identification.
There are also side effects associated with pseudoephedrine, which can increase blood pressure, and cause anxiety and wakefulness, Dr. Hendeles
This issue has been simmering at the FDA for decades.
Now an emeritus professor, Dr. Hendeles in an interview on Tuesday that he has been testing the substance since 1993.
“The bottom line is that quality research has told the true story about phenylephrine,” he said.
For consumers, the potential benefits of ending substance use, the agency suggested, include avoiding unnecessary costs or delays in care by “taking a drug that has no benefit.”
Although there are no known health risks associated with taking a cold medicine combination containing phenylephrine, consumers who do not get relief from one dose should not take additional doses in a short period of time to improve. the feeling Higher levels of other substances can be dangerous when taken in excess, experts warn.
The Consumer Healthcare Products Association, which represents companies that make over-the-counter drugs, took issue with the panel’s recommendation on Tuesday, which issued a statement that the substance is both safe and effective. The organization said pulling the substance would have the “negative unintended consequences” of sending patients to doctors and pharmacists for problems they could treat themselves – or of not getting any treatment at all.
“In other words, the burdens created from the reduced choice and availability of these products will be placed directly on consumers and a strained US health care system,” according to the statement from Marcia D. Howard , the vice president of the regulatory and scientific affairs group.
It may take some time before any changes are announced.
But the agency has already shown their hand, by declaring the substance ineffective. But now, FDA officials will consider the comments and opinions of its panel of experts before preparing a final decision.
As is often the case whenever the FDA is poised to impose a regulatory measure that will affect the bottom line of major corporations, efforts to delay a decision, including lawsuits and lobbying in Congress and the White House, is likely to occur. The agency can also give drug companies a grace period to change ingredients in products, if necessary.